Iowa, 2022

Flood and Hail in Iowa, June 14 to 15, 2022

June 14 to 15, 2022 · NWS DMX · 23 events in 9 counties and zones

A cold front moved across Iowa overnight from the 14th to 15th of June. The week had been steamy with near record highs and high humidity, making for a highly unstable airmass with CAPE over 3000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved across Iowa overnight from the 14th to 15th of June. The week had been steamy with near record highs and high humidity, making for a highly unstable airmass with CAPE over 3000 J/kg. Storms initiated along the front in central Iowa later on June 14th, resulting in a number of hail and wind damage reports. While storms dropped below severe limits shortly after midnight, heavy rain continued as thunderstorms trained along the nearly stationary front. This resulted in localized areas received two to four plus inches of rain that flooded a few area roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 5:44 AM CST, 16 minutes earlier.

Area forecast discussion, Jun 14, 5:44 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
644 AM CDT Tue Jun 14 2022

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Monday/
Issued at 400 AM CDT Tue Jun 14 2022

Key messaging highlights:

* Strong, gusty winds west this morning
* Hot and humid area wide today, and again southeast Wednesday
* Severe storms and heavy rains possible tonight and Wednesday
* Extreme heat possible early next week

There is a lot to consider this morning with impactful weather
possible across several elements for the next few days. At onset
this morning, a small high-based convective cluster producing
strong winds was entering southeast SD, but should remain
northwest of our forecast area based on extrapolation and local
forecast soundings. Of course this cluster shouldn't be there
either based on model soundings, but apparently there is a bit
more moisture there than depicted by the models. Early morning
temps were still in the lower 80s area wide, 3-10 degrees warmer
than this time yesterday, setting the stage for both record or
near record highs today and record maximum lows, the latter
depending on convective trends this evening. The brisk SSW winds
keeping our temperatures up may mix further by mid morning,
tapping what soundings over western sections suggest may be a
brief period of 40-45 mph gusts. The duration shouldn't be more
than a few hours however with the low level jet fading so will not
issue an advisory for wind. The Heat Advisory will remain in
effect today however. Although the 925/850mph thermal ridge is
past to the north, wind and mixing will be stronger today so
expect highs at or above persistence in most locations, with the
biggest difference north where the warm front has now passed.

Our attention this evening will then quickly turn to convective
trends. Expectations are to remain capped through much of the
afternoon, however by the evening hours the combination of
increasing 1-2km moisture, and cooling associated with forcing
from the bottom of the Rockies upper trough and current NM to NE
PV stream should allow convection to develop along and just behind
the current NE/SD frontal boundary as it enters western sections.
With MLCAPEs possibly reaching 4000 J/kg, and effective shear
increasing sharply from just behind the front to the northwest,
some severe weather is certainly possible with hail and wind the
primary threats. Locally heavy rains will be quite possible too
with precipitable water values approaching 2" and warm cloud
depths 4+km. Faster cluster movement driven by a 40kt mean wind
may reduce the locally heavy rain and flash flooding potential
somewhat, especially behind the front, however any cells anchored
along the front or nearby outflow boundaries sufficiently near the
SW 30kt 925/850mb low level jet could see the mean wind oppose
that and result in negligible cell movement boosting flash flood
potential. Recent Nam, NamNest, and NSSL ARW runs all depict three
hour rainfalls of 2-4", exceeding three hour Flash Flood
Guidance. Areal coverage would be minimal, and the HRW FV3 and ARW
convection allowing models are not as bullish, so no headline as
of yet, but cannot argue with Marginal/Slight WPC Excessive
Rainfall potential. The severe potential will ramp up again
overnight into Wednesday morning with with aforementioned upstream
forcing mechanisms developing a trailing MCS across NE into IA.
HREF updraft helicities are actually more aggressive with this
instance than earlier in the evening, so strong to severe storms
are possible north and west approaching daybreak.

Some post-frontal convection may linger into Wednesday, but eyes
will turn to the potential for surface based develop along the
front by late peak heating. 3000 J/kg uncapped MLCAPEs are
expected south and east of Des Moines, and with the upper trough
in closer proximity, deep shear will increase keeping strong to
severe storms and possibly supercells in the picture. The 0-1km
kinematics aren't too favorable for tornadoes in this window
either, but the potential cannot be ruled out considering the
degree of instability both tonight and late tomorrow. With the
front not clearing the forecast area through the afternoon south
and east, heat indices may again reach 100 degrees southeast, so
have blended into adjacent EAX and DVN headlines and added add a
Heat Advisory 1-8pm.

There will be lingering low chances for additional convection
south Thursday, but things should dry out to end the week as the
progressive pattern again builds upper level ridging through the
Rockies. This looks to be even more extreme than our current
situation however with brisk SSW winds and increasing heights
boosting temps well through the 90s and possibly touching the
century mark early next week, making additional heat headlines
quite possible. Although there are some token nocturnal chances in
the forecast through this period, much of the forecast looks dry.

&&

.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 644 AM CDT Tue Jun 14 2022

There is high confidence in VFR conditions through much of the
day with nothing beyond patchy mid and high cloudiness. SSW winds
will be gusty today however, especially west during the morning
where gusts may reach 40kts. Chances for storms and at least MVFR
conditions increase this evening and overnight, but confidence in
timing and location is not great, thus there is nothing more than
a cursory mention at the moment with thunder omitted until trends
dictate otherwise.

&&

.CLIMATE...
Issued at 400 AM CDT Tue Jun 14 2022

Another day of record or near record heat is expected today,
which may lead to both high and maximum low records for
Tuesday/Today. The records for our five primary climate sites are
noted below. Waterloo, Ottumwa, and Lamoni would be the more
likely record high locations today based on the current forecast.
Record maximum low records appear likely at all five locations,
but this will be dependent on convective trends into this evening
as well.

Today's record highs:

Mason City (100/1987)
Des Moines (101/1886)
Waterloo (99/1987)
Lamoni (96/1987)
Ottumwa (99/1987)

Today's record maximum lows (though 1am CDT/midnight CST):

Mason City (73/1994)
Des Moines (75/1994)
Waterloo (75/1994)
Lamoni (77/1981)
Ottumwa (77/1981)

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for IAZ004>006-015-016-
023>025-033>039-044>050-057>062-070>075-081>086-092>097.

Heat Advisory from 11 AM this morning to 7 PM CDT this evening
for IAZ007-017-026>028.

Heat Advisory from 1 PM to 8 PM CDT Wednesday for IAZ062-075-085-
086-095>097.

&&

DISCUSSION...Small
AVIATION...Small
CLIMATE...Small
Hazardous weather outlook, Jun 14, 4:04 AM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
504 AM CDT Tue Jun 14 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>074-
081>084-092>094-151015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-
Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Taylor-
Ringgold-Decatur-
504 AM CDT Tue Jun 14 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Heat Advisory is in effect for the area. For more details,
please visit https://www.weather.gov/dmx.

Gusty south to southwest winds expected today with a brief period
of 40-45 mph gusts possible this morning, especially west.

Thunderstorms return to the region this evening into the
overnight hours Wednesday. There is some potential for severe
weather with large hail and damaging wind gusts the primary
threats. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances, some strong to severe, continue into
Wednesday morning.

Additional thunderstorms, some severe, are possible Wednesday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight and tomorrow.

IAZ062-075-085-086-095>097-151015-
Poweshiek-Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis-
504 AM CDT Tue Jun 14 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Heat Advisory is in effect for the area. For more details,
please visit https://www.weather.gov/dmx.

Gusty south to southwest winds expected today with a brief period
of 30-35 mph gusts possible this morning.

Thunderstorms return to the region this evening into the
overnight hours Wednesday. There is some potential for severe
weather with large hail and damaging wind gusts the primary
threats. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Heat Advisory is in effect for the area Wednesday. For more
details, please visit https://www.weather.gov/dmx.

Thunderstorm chances, some strong to severe, continue into
Wednesday morning.

Additional thunderstorms, some severe, are possible Wednesday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight and tomorrow.

The radar

The Des Moines radar (KDMX), 43 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

12 heavy rain, 6 hail, 4 thunderstorm wind, 1 flood. Local standard time, as filed.

Heavy Rain, Story

When
June 14, 6:00 AM CST to June 15, 6:00 AM CST
Where
Story County, 0.69 mi S of Gilbert
Reported by
CoCoRaHS
Coordinates
42.110, -93.650

A 24 hour rain total of 3.80 inches.

Heavy Rain, Story

When
June 14, 6:00 AM CST to June 15, 6:00 AM CST
Where
Story County, 1.47 mi NNW of Ames
Reported by
CoCoRaHS
Coordinates
42.050, -93.630

A 24 hour rain total of 4.34 inches.

Heavy Rain, Story

When
June 14, 6:00 AM CST to June 15, 6:00 AM CST
Where
Story County, 2.31 mi NNW of Ames
Reported by
CoCoRaHS
Coordinates
42.060, -93.640

A 24 hour rain total of 3.63 inches.

Heavy Rain, Story

When
June 14, 6:00 AM CST to June 15, 6:00 AM CST
Where
Story County, 0.69 mi N of Ames
Reported by
CoCoRaHS
Coordinates
42.040, -93.620

A 24 hour rain total of 3.99 inches.

Heavy Rain, Boone

When
June 14, 6:00 AM CST to June 15, 6:00 AM CST
Where
Boone County, 1.54 mi W of Moingona
Reported by
CoCoRaHS
Coordinates
42.020, -93.960

A 24 hour rain total of 3.77 inches.

Heavy Rain, Story

When
June 14, 6:05 AM CST to June 15, 6:05 AM CST
Where
Story County, 2.81 mi S of Gilbert
Reported by
Mesonet
Coordinates
42.080, -93.660

A 24 hour rain total of 3.04 inches.

Heavy Rain, Guthrie

When
June 14, 7:00 AM CST to June 15, 7:00 AM CST
Where
Guthrie County, Bagley
Reported by
CoCoRaHS
Coordinates
41.850, -94.430

A 24 hour rain total of 3.06 inches.

Heavy Rain, Story

When
June 14, 8:00 AM CST to June 15, 8:00 AM CST
Where
Story County, 1.24 mi NE of Ontario
Reported by
CoCoRaHS
Coordinates
42.040, -93.660

A 24 hour rain total of 3.27 inches.

Heavy Rain, Butler

When
June 14, 8:02 AM CST to June 15, 8:02 AM CST
Where
Butler County, 1.38 mi N of Kesley
Reported by
Trained Spotter
Coordinates
42.690, -92.920

A 24 hour rain total of 4.50 inches.

Heavy Rain, Boone

When
June 14, 9:30 PM CST to June 15, 1:30 AM CST
Where
Boone County, 2.95 mi SSW of Boone Muni Arpt
Reported by
Trained Spotter
Coordinates
42.010, -93.870

Five hour rain total of 3.25 inches, raining at time of report.

Hail, Cass

When
June 14, 9:34 PM CST
Where
Cass County, 0.69 mi N of Atlantic
Measured
0.75 in hail
Reported by
Public
Coordinates
41.410, -95.020

Report via mping.

Hail, Franklin

When
June 14, 9:38 PM CST
Where
Franklin County, 2.89 mi ESE of Bradford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.610, -93.200

Heavy Rain, Story

When
June 14, 10:00 PM CST to June 15, 2:00 AM CST
Where
Story County, 1.02 mi E of Story City
Reported by
COOP Observer
Coordinates
42.180, -93.580

A six hour rain total of 3.60 inches.

Heavy Rain, Story

When
June 14, 10:00 PM CST to June 15, 6:00 AM CST
Where
Story County, 1.02 mi E of Story City
Reported by
COOP Observer
Coordinates
42.180, -93.580

A nine hour rain total of 4.60 inches.

Hail, Butler

When
June 14, 10:08 PM CST
Where
Butler County, 2.76 mi N of Austinville
Measured
1 in hail
Reported by
Public
Coordinates
42.620, -92.950

Hail, Story

When
June 14, 10:23 PM CST
Where
Story County, 4.66 mi E of Gilbert
Measured
1 in hail
Reported by
Public
Coordinates
42.110, -93.560

Report via social media from the interstate 35 rest area. Time estimated by radar.

Thunderstorm Wind, Cass

When
June 14, 11:54 PM CST
Where
Cass County, 0.86 mi NE of Griswold
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.240, -95.140

Report of a large tree on vehicle. Time estimated by radar.

Hail, Guthrie

When
June 15, 12:48 AM CST
Where
Guthrie County, 3.45 mi NE of Casey
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.560, -94.490

Thunderstorm Wind, Hardin

When
June 15, 1:19 AM CST
Where
Hardin County, 2.06 mi SW of Pt Pleasant
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.310, -93.260

Multiple trees down and roof damage with strong winds. Time estimated via radar.

Thunderstorm Wind, Hardin

When
June 15, 1:28 AM CST
Where
Hardin County, 1.53 mi E of Eldora
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.370, -93.070

Emergency manager reported trees down.

Thunderstorm Wind, Marshall

When
June 15, 1:40 AM CST
Where
Marshall County, 0.69 mi S of Marshalltown Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.110, -92.920

Hail, Grundy

When
June 15, 2:00 AM CST
Where
Grundy County, 0.69 mi S of Dike
Measured
1 in hail
Reported by
Public
Coordinates
42.460, -92.630

Strong winds reported with quarter sized hail. Relayed by KWWL.

Flood, Boone

When
June 15, 5:30 AM CST to 3:30 PM CST
Where
Boone County, 3.77 mi SE of Berkley to 3.56 mi SE of Berkley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.910, -94.070

Flooding at intersection of Eagle avenue and 310th street.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033216, 1033217, 1033218, 1033219, 1033220, 1033221, 1033225, 1033226, 1033227, 1033209, 1033197, 1033198, 1033212, 1033214, 1033199, 1033200, 1033201, 1033202, 1033203, 1033204, 1033205, 1033206, 1033213.